Jump to content

Pots, Ncs And Midodrine


Recommended Posts

Hello all

This is an appeal for ideas, particularly from long term POTS and NCS sufferers.

I have been on and off midodrine for some time (and longer term on other things including antiarrhythmics). For a few weeks, adding midodrine really helps. It reduces the POTS symptoms, I can stand for longer and if I have a relatively busy day, I no longer pay for it quite so badly the following morning. My stats support this: my BP is up to a sensible level, HR a bit lower than usual but I think OK.

I suspect you already sense the but... The hitch is that after a few weeks of regularly taking midodrine, I find I feel faint and do faint more often than usual. A lot more often and the pre-syncope symptoms don't easily go away, even if I sit down or lie down. I feel sick which is unusual for me. I have also had more difficulty than usual in sleeping and get that bizarre sensation of blood pooling in legs when you are already lying down.

Historically, POTS has been the big problem. I feel like I've traded a reduction in POTS symptoms for an increase in NCS. Has anyone else experienced this on midodrine (or similar)? Any ideas why this is happening?

Many thanks,

Cath

Link to post
Share on other sites

I am hypothesizing and am an NCS patient also on antiarrhythmic- no POTS. However NCS wants to lower the HR, midodrine wants to raise the BP, perhaps they are at odds. If the

midodrine is raising the HR the NCS condition "wants" to lower it. With the antiarrhythmic saying no- not going there- the symptoms proceed unabated. I would also conjecture that when you faint the NCS won that battle.

Just a wild guess. I don't know midodrines physiologic effects.

Link to post
Share on other sites

Ernie, Pat

Thank you for your replies.

Pat, the midodrine also slightly reduces HR and I see what you mean that the anti-arrhythmic (flecainide) is probably keeping the rate low.

It's difficult to know what to do next as I'm not sure there is an equilibrium to be reached or whether the two drugs are not compatible. Disappointing as the midodrine was working well, but I am already in last resort territory with the antiarrhythmic. I think I'll try reducing the flecainide and see if I can stop the fainting without bringing the SVT back too much. Otherwise, it's back to the cardiologist....

Link to post
Share on other sites

Don't mess with your antiarrhythmic dose , could be bad news! I take Norpace it may do something different then flecainide but if I miss it-

look out <_< .

Why don't you try calling the Drs. office before you make changes on your own? Be carefull!

Link to post
Share on other sites

I have taken midodrine off and on during bad spells but really I find the side effects outweigh the benefit for me... my numbers are better, BP is higher, the orthostatic drop (while still there) is less shocking, and I dont feel *quite* as rotten as usual, but the side effects for me are unpleasant (the bugs on teh skin sensation, crawling scalp, pounding heart).

Ive got POTS and NCS (for lack of a better description... when I stand up my HR soars, and BP tanks) and for me the biggest benefit was the betablockers.

Sorry teh side effects are problematic... its hard to find something that works so well, and doesnt work so well at the same time.

Link to post
Share on other sites

Many thanks. You seem to have more choice in the US in how to organise your health care. We are going down the same route of seeing different specialists at different hospitals of our choice to get the most appropriate specialist care but lack resources (whether private or state funded) to coordinate the whole care package at a family doctor or general physician level. One implication is that we have no quick access to any expertise beyond common ailments (or in the case of true clinical emergencies). For example, my family doctor has no direct access to an ECG (EKG) which would probably be the most sensible thing for me to have now - it would take weeks for me to get an ECG even if I paid the bill personally and months if I went down the state funded route. Anyway, enough of the rant, I understand and appreciate your warning and I will be sensible about any adjustments I make.

It is perhaps telling that no one has posted that they take, or have taken, midodrine with flecainide.

I'm also interested in all the positive reports about beta blockers. I have tried some in the past but got none of the benefits whilst discovering what angina feels like which was scary! Maybe I need to try some others as the outcomes reported seem very specific to the drug type and individual.

I'm not giving up on the midodrine yet, even if I have to restrict its use to one or two weeks a month.

Thanks everyone for reading. If I ever work out what is going on with these meds, I'll let you know.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...